High Wind, Madison
- When
- February 27, 10:23 PM MST
- Where
- Madison forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 62 mph was reported at McAllister 4NNE (the Norris Hill DOT site).
A strong westerly flow aloft produced high winds over portions of Madison County. Wind gusts to 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft produced high winds over portions of Madison County. Wind gusts to 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 27, 10:15 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1015 PM MST SUN FEB 27 2011 .UPDATE... CURRENT FORECAST IS ON TRACK...WITH JUST A FEW TWEAKS. ALL CURRENT HIGHLIGHTS REMAIN IN EFFECT. THE FLOOD WARNING FOR THE MISSOURI RIVER IN THE FORT BENTON AREA WAS EXTENDED EARLIER IN THE EVENING TO ABOUT MID-DAY MONDAY. ALL FLOOD HIGHLIGHTS WILL BE RE-EVALUATED MONDAY MORNING. WINTER STORM WARNING CONTINUES FOR THE ROCKY MOUNTAIN FRONT...AND THE HIGH WIND WATCH REMAINS IN EFFECT FOR PORTIONS OF THE REGION. WELL...ANOTHER ROUND OF WINTER WEATHER IS ON ITS WAY TO HIT THE REGION MONDAY AND MONDAY NIGHT. SNOW IS BEGINNING TO FALL OVER THE ROCKY MOUNTAIN FRONT PER RADAR OBSERVATIONS...WHILE MUCH COLDER AIR IS MOVING SOUTHWARD THROUGH SOUTHERN CANADA. THE COLD FRONT IS THROUGH CALGARY AND CONTINUES TO MOVE SLOWLY SOUTHWARD. THE COLD FRONT SHOULD MAKE IT TO AROUND THE CUT BANK REGION BY 6 AM MONDAY...THEN STALL OUT. WITH THE FRONT STALLING NORTH OF CUT BANK...TEMPERATURES SHOULD REMAIN SEASONABLE OVER MUCH OF THE REGION DURING THE DAY ON MONDAY. THE COLD FRONT SHOULD THEN START TO MOVE SOUTHWARD LATE MONDAY AFTERNOON...AND MOVE INTO THE GREAT FALLS AND LEWISTOWN AREAS BY MONDAY EVENING. OVERALL...THE BRUNT OF THE COLD AIR FROM THIS SYSTEM WILL NOT MAKE IT INTO SOUTHWEST MONTANA...BUT SOUTHWEST MONTANA WILL GET COLDER AIR. STRONG WINDS STILL LOOK ON TRACK FOR LATE MONDAY MORNING THROUGH MONDAY EVENING. MIDNIGHT SHIFT WILL MAKE THE FINAL DECISION ON WHETHER OR NOT TO UPGRADE TO A HIGH WIND WARNING. EXPECT A 40 DEGREE DROP IN TEMPERATURES WITHIN A FEW HOURS OF FRONTAL PASSAGE ON MONDAY. THUS...THIS WILL BE A SHARP CHANGE IN TEMPERATURES. THERE WILL BE THE POTENTIAL FOR SOME FLASH FREEZE CONDITIONS OVER NORTH CENTRAL MONTANA AS THE COLD AIR MOVES IN...AND FALLING SNOW MELTS A BIT BEFORE FREEZING MONDAY EVENING. A BAND OF SNOW WILL ACCOMPANY THE FRONTAL PASSAGE ON MONDAY EVENING. OVERALL...SNOW ACCUMULATIONS LOOK TO RANGE IN THE 2 TO 4 INCH RANGE OVER THE PLAINS...WITH A BIT MORE IN MOUNTAINS. THUS A WINTER WEATHER ADVISORY MAY BE REQUIRED FOR A PORTION OF THE REGION. ADDITIONALLY...WIND CHILLS WILL BECOME A PROBLEM MONDAY NIGHT...AND A WIND CHILL HIGHLIGHT MAY ALSO BE NEEDED. BRUSDA && .AVIATION... UPDATED 0520Z. ..ANOTHER ARCTIC FRONTAL PASSAGE MONDAY AFTERNOON/EVENING IN THE NORTH.. EXPECT GENERALLY VFR CONDITIONS THROUGH MONDAY MORNING. SNOW HEAVY AT TIMES WILL AFFECT THE ROCKY MOUNTAIN FRONT AND THOSE MOUNTAINS WILL BE OBSCURED THROUGH MONDAY EVENING. SOUTHWEST WINDS WILL INCREASE OVER THE PLAINS BUT NOT REALLY SURE ON DETAILS OF TIMING AND STRENGTH. ALTHOUGH NOT MENTIONED IN THE TAFS OVER THE PLAINS THERE IS A THREAT OF BRIEF WIND GUSTS TO 50 KNOTS ON MONDAY AHEAD OF THE ARCTIC FRONT. THE MAIN FORECAST CONCERN IS THE TIMING OF THE ARCTIC FRONT AND ATTENDANT WINDS AND SNOW. FEEL PRETTY GOOD ABOUT THE FORECAST TIMING OF THE FRONT IN THE TAFS AND HAVE FAIRLY HIGH CONFIDENCE THAT FRONTAL TIMING WILL BE WITHIN TWO HOURS OF WHAT IS FORECAST IN THE TAFS. HAVE HIGH CONFIDENCE THAT IFR CONDITIONS AND POSSIBLY LIFR CONDITIONS IN SNOW WILL DEVELOP AT KCTB BY LATE AFTERNOON AND SPREAD TO KGTF DURING THE EVENING. HAVE LESS CONFIDENCE IN CONDITIONS BEHIND THE FRONT AT KHVR AND KLWT WITH SOME GUIDANCE SUGGESTING CONTINUED VFR CONDITIONS. THINK THE MORE LIKELY SCENERIO IS FOR MVFR CONDITIONS IN SNOW TO DEVELOP AND WOULD NOT RULE OUT IFR CONDITIONS. BLANK && .HYDROLOGY... FOR THE JEFFERSON RIVER... ICE JAM FLOODING ON THE JEFFERSON RIVER CONTINUES NEAR SILVER STAR IN NORTHWEST MADISON COUNTY. AS OF SUNDAY MORNING...THE ICE JAM HAS BEEN REPORTED TO BE NEARLY 10 MILES LONG. MINOR FLOODING CONTINUES TO AFFECT LOCATIONS ALONG THE JEFFERSON RIVER FROM NORTH OF TWIN BRIDGES TO SOUTH OF SILVER STAR. THUS THE FLOOD WARNING WILL CONTINUE UNTIL THE FLOOD WATERS HAVE RECEDED. ADDITIONALLY...SHOULD THE ICE JAM SUDDENLY BREAK...IT COULD POSSIBLY CREATE A FLASH FLOOD POTENTIAL DOWNSTREAM. THEREFORE...THE FLASH FLOOD WATCH FOR A PORTION OF THE JEFFERSON RIVER FROM ABOUT 5 MILES SOUTH OF SILVER STAR TO WATERLOO WILL REMAIN IN PLACE UNTIL THE THREAT FOR FLASH FLOODING HAS CEASED. FOR THE MISSOURI RIVER... AN ICE JAM CONTINUES TO RESIDE JUST NORTH OF FORT BENTON ON THE MISSOURI RIVER. MINOR FLOODING HAS BEEN REPORTED ON THE NORTH SIDE OF FORT BENTON IN LOW LYING AREAS. THEREFORE...THE FLOOD WARNING WILL CONTINUE UNTIL FLOOD WATERS HAVE RECEDED. THE SITUATION WILL BE CLOSELY MONITORED AS ADDITIONAL FLOOD HIGHLIGHTS MAY BE REQUIRED SHOULD THE ICE JAM CONTINUE TO GROW OVER THE NEXT DAY OR SO. && .PREV DISCUSSION... /ISSUED 615 PM MST SUN FEB 27 2011/ TONIGHT THROUGH TUESDAY...MOIST WESTERLY FLOW ALOFT WILL INCREASE TONIGHT WITH A PLUME OF PACIFIC MOISTURE FOCUSED OVER THE NORTHERN ROCKIES BRINGING INCREASING SNOWFALL TO AREAS ALONG THE CONTINENTAL DIVIDE NORTH OF ROGERS PASS TONIGHT. STRONG WINDS WILL ALSO REDEVELOP ALONG THE ROCKY MTN FRONT TONIGHT...CONTINUING THROUGH MONDAY AND A WINTER STORM WARNING HIGHLIGHTS BOTH THE SNOW AND HIGH WIND IMPACTS IN THESE AREAS. STRONG WINDS MAY ALSO IMPACT ADDITIONAL PORTIONS OF NORTH CENTRAL AND SW MT TOMORROW AND TOMORROW EVENING AS A BAND OF STRONGER WINDS ALOFT MOVES THROUGH THE REGION PARTICULARLY IMPACTING HIGHER ELEVATIONS...PASSES AND CANYONS. THE COLD FRONT SURGES SOUTH ACROSS THE BORDER MONDAY AFTERNOON AND THROUGH THE REST OF NORTH CENTRAL MT MONDAY EVENING BEFORE STALLING SOMEWHERE JUST NORTH OF THE I90 CORRIDOR. EXPECT A WINDS SHIFT TO THE NORTH AND A PERIOD OF GUSTY WINDS FOLLOWING THE FRONTAL PASSAGE WITH SNOW DEVELOPING BEHIND THE FRONT AND CONTINUING OVER MUCH OF N-CENTRAL MT THROUGH TUESDAY MORNING BEFORE DIMINISHING. GENERALLY EXPECT AROUND 1-3 INCH ACCUMULATIONS FOR MUCH OF NORTH CENTRAL MT WITH SOMEWHAT HIGHER AMOUNTS IN THE MTNS. TEMPERATURES SHOULD APPROACH SEASONAL AVERAGES ON MONDAY WITH A MUCH COLDER AIRMASS RETURNING TO NORTH CENTRAL MT MONDAY NIGHT INTO TUESDAY. HOENISCH TUESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS SHOWING SOME SIGNS OF AGREEMENT BUT DIFFERENCES ARISE WITH TIMING DETAILS. THE PATTERN WILL BE ONE IN WHICH COLD AIR MOVES BACK AND FORTH ACROSS NORTH CENTRAL MONTANA AND THE MODELS NOT AGREEING ON WHERE THE BOUNDARY WILL LIE. THE PERIOD STARTS OUT WITH A MOIST WESTERLY FLOW CONTINUING OVER THE AREA. THIS WILL BRING SIGNIFICANT SNOW TO THE WESTERN MOUNTAINS AND ISOLATED SNOW OVER THE PLAINS. ISOLATED SNOW WILL CONTINUE ON THURSDAY BEFORE A COLD FRONT SWINGS ACROSS THE AREA ON FRIDAY. COLDER TEMPERATURES AND SCATTERED SNOW WILL DOMINATE THE WEATHER FRIDAY. BY SATURDAY THE COLD AIR RECEDES A BIT TO THE NORTH AND EAST. ISOLATED SNOW REMAINS. SUNDAY THE COLD AIR ATTEMPTS TO MOVE BACK SOUTH AND WEST WITH THE MODELS NOT FINDING MUCH COMMON GROUND. HAVE GONE WITH TEMPERATURES SUNDAY CLOSE TO THE SATURDAY READINGS. REGARDLESS OF THE FINAL OUTCOME...TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES. && .PRELIMINARY POINT TEMPS/POPS... GTF 20 40 -2 10 / 0 10 90 70 CTB 14 33 -15 4 / 0 70 80 60 HLN 19 43 21 31 / 0 20 60 70 BZN 19 39 19 36 / 0 10 20 20 WEY 0 24 14 29 / 30 40 70 60 DLN 8 37 21 37 / 0 10 30 20 HVR 19 33 -10 2 / 10 30 60 50 LWT 20 39 2 11 / 10 10 80 80 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM 5 AM MST MONDAY THROUGH MONDAY EVENING BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN... JEFFERSON...JUDITH BASIN...MADISON. WINTER STORM WARNING UNTIL NOON MST TUESDAY NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR PORTIONS OF THE JEFFERSON RIVER IN NORTHERN MADISON COUNTY...FROM NORTH OF TWIN BRIDGES TO WATERLOO. FLOOD WARNING UNTIL 10 AM MONDAY FOR PORTIONS OF THE JEFFERSON RIVER IN NORTHERN MADISON COUNTY...BETWEEN TWIN BRIDGES AND SILVER STAR. FLOOD WARNING UNTIL 1230 PM MONDAY EVENING FOR PORTIONS OF THE MISSOURI RIVER NEAR FORT BENTON. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 852 PM MST SUN FEB 27 2011 MTZ009-048-281200- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 852 PM MST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TUESDAY MORNING. EXPECT SHARPLY COLDER TEMPERATURES TO MOVE INTO THE REGION BY MONDAY EVENING. WIND CHILLS COULD APPROACH ADVISORY CRITERIA OVER THE ROCKY MOUNTAIN FRONT BY MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-010>015-044>047-049>055-281200- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 852 PM MST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR BOTH THE JEFFERSON AND MISSOURI RIVERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR BOTH THE JEFFERSON AND MISSOURI RIVERS UNTIL FURTHER NOTICE. HIGH WIND HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA FOR MONDAY. EXPECT SHARPLY COLDER TEMPERATURES TO MOVE INTO THE REGION BY MONDAY NIGHT. WIND CHILL VALUES COULD APPROACH ADVISORY CRITERIA OVER PORTIONS OF THE REGION ON TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
732 PM MST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
02/27/2011 M71 MPH GLACIER MT MESONET
71 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
734 PM MST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
02/27/2011 M47 MPH GLACIER MT DEPT OF HIGHWAYS
47 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
GLACIER PARK.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
735 PM MST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST BROWNING 48.56N 113.01W
02/27/2011 M49 MPH GLACIER MT MESONET
49 MPH WIND GUST IN BROWNING.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
02/27/2011 M48 MPH GLACIER MT ASOS
48 MPH WIND GUST AT THE CUT BANK AIRPORT.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
738 PM MST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
02/27/2011 M48 MPH GLACIER MT ASOS
48 MPH WIND GUST AT THE CUT BANK AIRPORT.
0521 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
02/27/2011 M59 MPH GLACIER MT MESONET
DEEP CREEK RAWS SITE - ELEVATION 5341
0700 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
02/27/2011 M71 MPH GLACIER MT MESONET
71 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
0715 AM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
02/27/2011 M47 MPH GLACIER MT DEPT OF HIGHWAYS
47 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
GLACIER PARK.
0900 AM NON-TSTM WND GST BROWNING 48.56N 113.01W
02/27/2011 M49 MPH GLACIER MT MESONET
49 MPH WIND GUST IN BROWNING.
&&
BRUSDA1 high wind. Local standard time, as filed.
A wind gust to 62 mph was reported at McAllister 4NNE (the Norris Hill DOT site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282117.